Iowa, 2016

Flash Flood and Damaging Winds in Iowa, August 10, 2016

August 10, 2016 · NWS DMX · 12 events in 4 counties and zones

During a hot and muggy afternoon, where temperatures topped out around 90 with dew points close to 80, thunderstorms were able to initiate through central Iowa. With supportive low level environments for funnel clouds and winds, a handful of related reports were received, along with periods of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

During a hot and muggy afternoon, where temperatures topped out around 90 with dew points close to 80, thunderstorms were able to initiate through central Iowa. With supportive low level environments for funnel clouds and winds, a handful of related reports were received, along with periods of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 11:32 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 11:32 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1232 PM CDT Wed Aug 10 2016

.SHORT TERM.../Today/
Issued at 323 AM CDT Wed Aug 10 2016

WAA to continue across the area today ahead of a developing low
pressure system along the western high plains. This area of low
pressure associated with upper level troughing shifting slightly
east across the northern Rockies. Low level moisture to increase
across the state today as well, with theta-e advection aloft and a
meandering flow off the gulf. Continued the slight chance pops
toward mid/late day with area of theta-e advection pushing across.
Otherwise better chances expected late tonight as the LLJ kicks in.

Temperatures to warm today as the heat builds in aloft and dewpoints
increase. This will push heat index values to around 100 across much
of the CWA. Overall though expect values to remain below advisory
criteria of 105. Also chance of clouds/precip could cause temps to
not warm quite as much as currently forecast as well.

.LONG TERM.../Tonight through Tuesday/
Issued at 323 AM CDT Wed Aug 10 2016

Overview...After a few scattered showers/storms Wed night/Thur
morning, heat and humidity will continue through Thursday with heat
index values approaching 105 before a cold front ushers in heavy
rainfall potential, cooler temperatures, and drier conditions
through the weekend and into next week.

Wednesday Night through Thursday...Two items of note in this short
period.  First, models have come into decent agreement with the
progression of a more robust shortwave in the 06z-18z window
Thursday. With an added boost from the low level jet, have
introduced chance POPs. Second, heat and humidity will continue
Thursday with temperatures into the low 90s possible and dew points
into the mid 70s, resulting in heat index values in the 100-105
range. Of concern though, will be coverage of morning precipitation
and lingering cloud cover possibly squashing highs a bit. With that
in mind, am not considering heat advisory at this time.

Thursday Evening through Friday...Main concerns reside in this
period, associated with a cold front that will progress through the
state from northwest to southeast. The question becomes not if
showers/storms will develop, but what to expect from them given the
ample forcing. Severe weather continues to be of little concern with
unsupportive shear profiles, though a brief severe storm cannot be
completely ruled out. Instead, the main concern continues to be
heavy rainfall potential with warm cloud layer depths around 1300kft
and PWats in excess of 2 inches likely as moisture pools along/ahead
of the front. With storm motions oriented more parallel to the
front, training storms will be of concern as well. Would not be
overly surprising to see amounts in excess of 2-3 inches in some
locations as a result. Fortunately, antecedent conditions are such
that flooding should not be of much concern outside of urban areas.

Saturday and Onward...After frontal passage Friday, conditions
become quite pleasant with highs in the upper 70s to mid 80s and
dry conditions dominating through the weekend and into the new
work week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1232 PM CDT Wed Aug 10 2016

Local areas of MVFR over the east this afternoon. Some potential
for scattered thunderstorms this afternoon then again late
tonight into Thursday morning. Have not included in the forecast
yet but may need to include if confidence increases. Some fog
potential over northeast Iowa however coverage will be less than
this morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Beerends
LONG TERM...Curtis
AVIATION...Donavon
Hazardous weather outlook, Aug 10, 2:43 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT WED AUG 10 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-110845-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
343 AM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LOW END CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON...WITH
BETTER CHANCES THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE
THURSDAY AHEAD OF IMPENDING COLD FRONT.

WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE THURSDAY
EVENING AND INTO FRIDAY AS A COLD FRONT PROGRESSES THROUGH. WHILE
HEAVY RAINFALL IS THE PRIMARY CONCERN...AN ISOLATED STRONG TO
SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CURTIS

The radar

The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Heavy Rain, Polk

When
August 10, 2:00 PM CST to 5:30 PM CST
Where
Polk County, 1.38 mi N of Grimes
Reported by
Social Media
Coordinates
41.700, -93.800

Public reported heavy rainfall of 2.5 inches north of Grimes. Reported via social media.

Heavy Rain, Polk

When
August 10, 2:30 PM CST to 6:15 PM CST
Where
Polk County, 0.86 mi NW of Carney
Reported by
Social Media
Coordinates
41.690, -93.610

Public reported just over 3.4 inches of heavy rainfall today. Report via social media.

Heavy Rain, Polk

When
August 10, 2:30 PM CST to 5:45 PM CST
Where
Polk County, 0.69 mi N of Johnston
Reported by
Social Media
Coordinates
41.680, -93.700

Public reported heavy rainfall of 2.14 inches near the Johnston Library. Reported via social media.

Heavy Rain, Polk

When
August 10, 2:30 PM CST to 6:15 PM CST
Where
Polk County, 1.48 mi NNW of Carney
Reported by
Social Media
Coordinates
41.700, -93.610

Public reported estimated heavy rainfall of 3 inches. Location estimated and reported via social media.

Heavy Rain, Polk

When
August 10, 2:30 PM CST to 6:00 PM CST
Where
Polk County, 1.38 mi S of Oralabor
Reported by
Social Media
Coordinates
41.710, -93.630

Public reported heavy rainfall of 2.6 inches. Location estimated and reported via social media.

Thunderstorm Wind, Polk

When
August 10, 2:35 PM CST
Where
Polk County, 0.86 mi NE of (Dsm)des Moines Intl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.540, -93.660

Des Moines International Airport ASOS station recorded a 61 mph wind gust.

Thunderstorm Wind, Calhoun

When
August 10, 2:56 PM CST
Where
Calhoun County, 0.51 mi W of Rockwell City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.400, -94.640

Trained spotter reported several 3 to 5 inch diameter tree branches down throughout Rockwell City. Delayed report and time estimated from radar.

Heavy Rain, Dallas

When
August 10, 3:00 PM CST to 4:30 PM CST
Where
Dallas County, 1.24 mi NE of Dallas Center
Reported by
Social Media
Coordinates
41.690, -93.950

Public reported heavy rainfall of 3.6 inches northeast of Dallas Center. Reported via social media.

Heavy Rain, Polk

When
August 10, 3:00 PM CST to 6:30 PM CST
Where
Polk County, 2.07 mi SW of Enterprise
Reported by
Social Media
Coordinates
41.710, -93.560

Public reported heavy rainfall of 2 inches. Location estimated and reported via social media.

Thunderstorm Wind, Dallas

When
August 10, 4:20 PM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.680, -93.960

Dallas County Dispatch reported trees and power lines down in the Dallas Center area.

Funnel Cloud, Webster

When
August 10, 4:43 PM CST
Where
Webster County, Coalville
Reported by
Law Enforcement
Coordinates
42.450, -94.130

County Dispatch reported a brief funnel cloud prior to report time, no longer there at the time of the report.

Flash Flood, Dallas

When
August 10, 4:58 PM CST to 7:30 PM CST
Where
Dallas County, 4.18 mi N of Shuler Mine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.690, -93.870

Emergency manager reported up to a foot of water over the road along Highway 44 and V Ave in Dallas County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654555, 654550, 654551, 654553, 654556, 654545, 654546, 654552, 654554, 654547, 654548, 654549.